Crystal Meth Overdose
Methamphetamine, also called crystal meth, crank, ice, or speed, is an illegal stimulant drug that is typically sold as a white, crystalline powder. Methamphetamine can be snorted, swallowed, or injected, but it is increasingly being smoked, which delivers a faster, more potent high and quickly leads to addiction and grave health problems. Methamphetamine causes the central nervous system to speed up, and its effects—wakefulness, lack of appetite, and euphoria—may last up to twelve hours.
There are two types of crystal meth overdose: acute and long-term. Acute, or sudden, overdose takes place when an individual either accidentally or purposefully takes too much methamphetamine and experiences potentially life-threatening side effects. Chronic, or long-term, overdose occurs in individuals who take crystal meth regularly. It is a form of brain-poisoning that can lead to psychosis.
Signs of a Crystal Meth Overdose
Using methamphetamine causes a euphoric rush, increases the heart rate and blood pressure, and results in especially wide pupils. Methamphetamine use can easily lead to overdose, especially when it is combined with other drugs, including alcohol, Viagra, and ecstasy. The signs of acute methamphetamine overdose include the following symptoms:
- Rapid or irregular pulse. In extreme cases, the heart may stop.
- Heart attack
- Severe chest or stomach pain
- Losing consciousness
- Twitching or seizures
- Trouble breathing
- Damage to the kidneys
Taking methamphetamine over the long-term can create major psychological problems, which may include insomnia, paranoia, and psychotic behavior.
Other signs of methamphetamine use include recurring infections, severe dental problems (“meth mouth”), dramatic weight loss, and boils (skin sores).
How to Help
If someone you know has taken methamphetamine and is displaying dangerous side effects, get immediate medical help. His or her life may be in danger.
Be very careful around them, particularly if they seem agitated or paranoid. In the case of a seizure, carefully hold their head so that they will not hurt themselves. If you can, tilt their head to the side so they will not choke if they vomit, but do not try to quiet their arms or legs if they are shaking.
Before you dial 911, try to verify the individual’s age and weight, the amount of the drug consumed and how it was taken (smoked, injected, or snorted), and at what time the drug was taken.
The National Poison Control Center maintains a 24 hour hotline that you may call at any time with any questions about overdosing or poisoning. The number is 1-800-222-1222 and can be dialed from any location in the United States. It is free and completely confidential, and you may call whether or not you are experiencing an emergency.
How is crystal meth overdose treated?
In the emergency room, the patient’s vital signs will be taken and carefully observed. They may receive IV fluids, sedative medications, blood and urine tests, EKG tests to determine the health of their heart, and laxatives or activated charcoal if the methamphetamine was taken orally. The National Institute on Drug Abuse is currently testing an antibody that shows promise for removing methamphetamine from the brain.
Patients who receive medical care more quickly have a better chance of recovering, but the psychological effects may be long-lasting and even permanent. In severe cases when a very large overdose occurs, the results may be fatal.
Most Popular Articles
Drug Addiction Q&A
- Are there any AA meeting in the keys?
- Can you become addicted to Suboxone?
- My husband has dealt with ADHD his whole life. He was on Ritalin and other drugs to control it as a child but got off them in his late teen years as he didn't want to "be controlled" by the drugs and wanted to try and be in control of himself. He wen...
- How do you trust someone to stay clean, and how long should they be clean before you can believe they will stay clean?
- I love my husband but should I keep forgiving him this is the 3rd time he has gone behind my back, spent our money and go with his friends to smoke marijuana...is it time to move on or will that make things worse for him? Should we get help or only h...